Hearing and CIDP
AnonymousJune 9, 2009 at 8:51 pm
I don’t know if anybody remembers but in the summer of 2007 I was losing my hearing in both ears which they say was sudden hearing lost. My Neurologist check me for my CIDP and thought I got worse and order 5 days of IVIG. The day after my treatments were over I started on 2 weeks Prednisone 50 mg a day. That helped give me back most of my hearing to what it was before the hearing lost which wasn’t the greatest but acceptable.
Well that year I had so many hearing test and my last one was in Oct. I was stable in that regards. In Oct 2008 my follow up hearing test showed my hearing improved why I don’t know. I think because I was taking a lot inflammatory pills last year for work related injuries and back and leg pain.
Well this spring I noticed a change in my hearing again and I tried to contact the specialist I saw in 2007 from Ottawa. Well she was on Maternity leave but I saw her 11 days ago. My hearing is worse then it was in Oct 2007. So I wonder what happen Oct 2008 to now?
I know I am low in Vitamin B12 which I am taking supplements. Well this DR gave me Prednisone but not 50mg. I am taking 1 week at 20 mg 1 week 10mg and 2 weeks a 5 mg. I am on the 10 mg right now
I have been off work since Feb 24 and I will be return to work June 22nd. It just so happen I am going for a follow up with my Neurologist on July 2nd about 1 week after I finish the Prednisone so I will see if it helped my CIDP
I know the Prednisone helped my CIDP in 2007. My Neurologist thought it was the IVIG but I knew it was the Prednisone. She gave me more in Jan 2008 and the IVIG didn’t do a thing for me.
I am not sure the Prednisone is helping my hearing yet. I knew when I was on the 50mg withing 8 days I saw the improvements.
But I can’t afford to have the Prednisone affect my major depression so I have to watch the dose I take of Prednisone.
I just got a new pill about 6 weeks ago for my depression called Pristiq and it just so happens it also works for my nerve pain better then Lyrica. So Pristiq helps my major depression and my nerve pain all at the same time.
But I am wondering when I go for my nerve testing in July if she says I am getting worse if I should have some kind of infusion of Prednisone. Maybe that would help my hearing and the swelling in my fingers.
What I don’t understand is why my hearing fluctuates from worse to better then back to worse.
Sorry for the long story
AnonymousJune 10, 2009 at 8:44 am
Hi Sue! Sounds to me like the hearing getting better and then getting worse is an Inflammatory problem. And when on the higher doses of Prednisone and other Inflammatories it kept the Inflammation down. But now that your back on a lower dose the Inflammation is coming back causing your hearing to go bad again.
My lupus one time many years back caused a problem with a nerve around my left ear! I stayed dizzy and kept getting worse instead of better. They had to increase my dosage back then and the hearing and inflammation went down. So that might be what is happening with you.
Do you ever get wax build up in the ears. Sometimes that too can cause a hearing blockage. My husband has this problem terribly bad.
But yours sounds like an inflammation problem.
AnonymousJune 10, 2009 at 8:57 am
Hi Linda I clean my ears out everyday because of sweaty ears so my ears don’t get wax buildup. Drs don’t want to give out Prednisone because they say it’s so dangerous. Which is true but I rather have Prednisone then lose my hearing and ahve to use sign language. I noticed that when I first started the Prednisone that it did affect my depression fro a couple of days but I knew it was the medication causing it and I try not to let the dark feelings get to me.
But I think there is a liquid version of Prednisone for infusion but I can’t remember the name of it.
Thanks for your reply
AnonymousJune 10, 2009 at 12:06 pm
A couple of months ago I bought a textbook called Neuromuscular Disorders by Amato and Russell. It is a great reference, In the CIDP section it says, “Cranial neuropathies can lead to mild facial weakness, ophthamoparesis, dysarthia, dysphagia, *hearing loss*, or vertigo.”
It doesn’t talk about hearing loss other than that statement. I suspect that the fluctuations you have in hearing would be much like the flare ups that come and go with other symptoms of CIDP. So when you lose hearing, you are having a flare up.
AnonymousJune 10, 2009 at 3:03 pm
Hi Sue! It sounds like an inflammatory process to me also. Methylprednisolone(sp) is the iv steroid-at least thats what I was given in the hospital.(sorry but I’m in one of those lovely brainfog periods) Pred works on the inflammation aspects of this nice syndrome.
Hope you get some answers soon from the dr about your hearing. You certainly have had this problem for long enough. Stay Strong Hun!! Take Care.
AnonymousJune 10, 2009 at 3:09 pm
Thanks Cheryl Some of my hearing loss started when I was very young but ever since I got CIDP I got a very bad case of Tendinitis that hasn’t totally gone away and my hearing problems.
Thanks for that word. That is the word I wanted to do research and so when I see my DR and if I find out I got worse then I talk to her about Methylprednisolone.
June 11, 2009 at 2:36 pm
My C.I.D.P. has cranial nerve involvement. I suspect that may be your situation as well?
When I’m suffering a particularly bad attack, have missed a dose of I.V.I.G., or am just generally crashing, I completely lose the ability to taste food. Eating becomes a chore, as everything tastes like cardboard.
Methylprednisone did absolutely [U]NOTHING[/U] to improve my condition, but then everyone responds differently to different treatments.
Kevin (a.k.a. KHS730)
AnonymousJune 25, 2009 at 12:12 am
My hearing loss is high tone, or it started out there, and has moved down range a little over the past few years. It resembles tinnitus, ringing in the ears, BUT, when it becomes more prevalent, robust, and obnoxious my CIDP tends to worsen. I use it as a clue that my CIDP is building up and getting ready to knock me down. It is generally a good predictor. (for me.)
By the way…. My neuro says that the two are totally unrelated.
For me… I pay attention to my body.
AnonymousJune 25, 2009 at 7:26 am
Dick S! I get the same thing! The ringing in the ears and then my hearing goes! Usually shortly after that I get an attack on my nervous system. I agree it’s an indicator of it being part of the disease process! Funny that you mentioned this. I get really dizzy too! When I get that way, I can’t drive!
AnonymousJune 25, 2009 at 9:09 am
Thanks Dick and Linda. I am going to see my Neuro on July 2nd and talk to her about it. Today is my last day on Prednisone. I wasn’t on a high dose like I was 2 years ago so it didn’t really help.
I was on 50 mg for 2 week 2 years ago. This time I had 1 week at 20 mg 1 week at 10 mg and 2 weeks at 5 mg.
AnonymousJune 25, 2009 at 3:26 pm
Hi Sue! That is a lower dose for us but for normal healthy people 20 mgs is rather high. Roght now I am on 60 mgs of prednisone and am supposed to drop it by 5 mgs a week! I am so hungry~ LOL! I hate those high doses for all you want to do is stuff your face full of food and you just don’t get full! Then you gain 100 pounds just be being on the drug! LOL! I have been eating raw foods with low calories in hopes I don’t see the massive weight gain and what does hubby do last night! Buys an Angel Food Cake~ 😀 Arggg!
You must be logged in to reply to this topic.